The anti-nausea, anti-emetic drug ondansetron may trigger dangerous, even deadly, arrhythmias in patients who have pre-existing heart conditions, according to an FDA warning issued last week.
The agency's Sept. 15 warning noted that ondansetron (Zofran) may increase the risk of "developing prolongation of the QT interval of the electrocardiogram, which can lead to an abnormal and potentially fatal heart rhythm, including Torsade de Pointes."
Patients at the greatest risk include those with "underlying heart conditions such as congenital long QT syndrome, [and] those who are predisposed to low levels of potassium and magnesium in the blood" as well as patients taking other medications also associated with QT prolongation.
The FDA has ordered GlaxoSmithKline, which markets Zofran, to conduct a thorough study to determine the severity of these potential aberrations and report its findings by summer 2012.
In the meantime, the FDA has ordered that the drug's label be changed to include a warning to avoid its use or accompany its use with ECG monitoring among at-risk patients.
© Copyright Herrin Publishing Partners LP. REPRODUCTION OF THIS COPYRIGHTED CONTENT IS STRICTLY PROHIBITED. We encourage LINKING to this content; view our linking policy here.